Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 155, NWS Sioux Falls, SD

July 10, 2010Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2010, 7:47 AM CDT for Lyon County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2010, 7:47 AM CDT (12:47 UTC)
Expired
Jul 10, 2010, 8:15 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:19 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 3:19 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SAT JUL 9 2010

.DISCUSSION...
ISOLD TRW ONGOING ACRS NE SD INTO SW MN JUST NE OF SFC FNT AND S/W
SLIDING SEWD THRU NE SD ATTM. SO WL NEED TO KEEP SMALL POPS NE OF A
BKX/MWM LINE THRU 14Z. SHUD WARM UP NICELY TODAY AGAIN WITH HIGHS IN
THE 80S TO LOWER 90S WITH GUSTY S WNDS DEVELOPING AHEAD OF
APPROACHING CDFNT. AIRMASS BECOMES UNSTABLE AGAIN BY LATE AFTN ACRS
FAR WRN CWA AS NEXT S/W DROPS SEWD INTO WRN DAKOTAS. WUD EXPECT SCT
TRW TO FIRE UP ALONG FNT ACRS CNTRL SD AND THEN SPREAD SEWD
OVERNIGHT. EXPECTING TRW TO REMAIN W OF I29 THRU MIDNIGHT AND THEN
SPREAD EWD ACRS REST OF CWA. DEF A THREAT FOR SVR WX LATE AFTN AND
OVERNIGHT WITH LINE OF BKN TRW PBLY DEVELOPING AHEAD OF FNT AS NIGHT
PROGRESSES. MAIN SVR THREAT INIT WL BE LARGE HAIL AND PSBLY AN ISOLD
TOR ACRS  WRN CWA AND THEN EVOLVING MORE INTO A PSBL SVR WIND EVENT
AS THE STORMS APPROACH I29.

SUN BECOMES MORE QUESTIONABLE AS MODELS ARE A LTL FASTER WITH FNT.
IF DECENT LINE OF STORMS DEVELOP TONIGHT...FNT EFFECTIVELY CUD PUSH
THRU MOST OF CWA BY NOON ON SUN. IF THIS DOES OCCUR...BEST CHC FOR
ANY TRW REDEVELOPMENT ON SUN WUD BE ACRS NW IA. SINCE MOST OF THE
MODELS ARE INDICATING A FASTER SOLUTION...WL TRIM BACK POPS ACRS NW
CWA ON SUN WITH BEST CHC ACRS NW IA. CUD SEE ANOTHER ROUND OF SVR WX
SUN AFTN ACRS NW IA AHEAD OF THIS FNT. ACTIVITY SHUD QUICLY EXIT CWA
SUN EVE AS FNT CONTS TO MOVE SEWD. TEMPS WL BE COOLER ACRS CWA ON
SUN WITH CAA BEHIND FNT AND MORE CLOUD COVER.

MODELS SLIDE WEAK S/W ACRS NE LATE MON AFTN AND NIGHT. EC MOST
AGRESSIVE AND IS A LTL FURTHER N. FOR NOW WL KEEP SMALL POPS ACRS
FAR SRN CWA FOR THAT TIME PD...BUT LATER SHIFTS MAY NEED TO PUSH
THREAT UP TO I90 FOR MON NITE IF THIS WAVE DOES TRACK A LTL FURTHER
N. BEYOND MON NITE...MODELS NOT MUCH IN AGREEMENT ON TIMING OF FNT
FOR MID WEEK AND WL NOT MAKE ANY CHANGES FOR NOW. STILL LOOKS LIKE
BEST CHC FOR ANY PRECIP WL BE LATER TUES NITE OR WED WITH BEST CHC
ACRS THE N. TEMPS SHUD REMAIN WARM MOST OF NEXT WEEK.

&&

.AVIATION...
ISOLATED SHRA/TSRA TO MOVE ACROSS SW MN THIS MORNING...OTHERWISE
CLEAR TO PARTLY CLOUDY CLOUDY SKIES THROUGH MUCH OF THE DAY. A BIT
BREEZY TODAY WITH SFC WINDS MAINLY 15 TO 25 MPH. WINDS WILL DECREASE
FROM W TO E TONIGHT AND SWITCH TO THE NW WITH THE PASSAGE OF A COLD
FRONT. SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE ARE
EXPECTED WITH THE PASSAGE OF THE COLD FRONT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 10, 3:38 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CDT SAT JUL 10 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
338 AM CDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL SOUTH DAKOTA AND THEN SPREAD SOUTHEAST ACROSS THE
AREA DURING THE NIGHT. THE STORMS THAT DEVELOP WEST OF INTERSTATE
29 WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WIND...WITH AN ISOLATED TORNADO ALSO POSSIBLE. DAMAGING WINDS
WILL BE
THE MAIN THREAT EAST OF INTERSTATE 29 LATER TONIGHT.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE
FUTURE...AND THE BIG SIOUX RIVER AT BRUCE WILL ALSO BE IN FLOOD
THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA SUNDAY
MORNING...WITH ADDITIONAL REDEVELOPMENT EAST OF INTERSTATE 29
SUNDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE ACROSS
NORTHWEST IOWA IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 7
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF INTERSTATE 29 AFTER
11 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:11 PM CDTSevere Thunderstorm WarningFSDBrule34 min
Jul 10, 5:44 PM CDTSevere Thunderstorm WarningFSDBrule46 min
Jul 10, 6:16 PM CDTSevere Thunderstorm WarningFSDAurora, Brule44 min
Jul 10, 6:37 PM CDTSevere Thunderstorm WarningFSDBeadle38 min
Jul 10, 8:14 AM CDTSevere Thunderstorm WarningFSDLyon31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.